by: David Gutierrez
(NaturalNews) A class of widely prescribed osteoporosis drugs may significantly increase the risk of a rare type of thigh fracture, the FDA has warned.
The thigh fractures in question occur with little or no preceding trauma and may be preceded for months by a dull, aching pain in the thigh or groin. The agency said that patients experiencing such symptoms should visit a doctor at once to try and prevent a fracture.
"Today's label change is likely to raise the level of concern among patients about the safety of bisphosphonates significantly," said Geoff Porges, an analyst at Bernstein & Co.
The FDA also directed doctors to reassess whether patients should continue taking the drugs after five or more years. According to Felicia Cosman of the National Osteoporosis Foundation, the drugs appear to offer little or no benefit after this time, while the rate of fractures seems to increase.
"If the safety profile is changing and the efficacy is not clear, then many people should consider having an interruption in continuous use of the drug," Cosman said.
Bisphosphonates are meant to stop the bone-thinning processes of osteoporosis by interfering with the mechanism by which the body normally breaks down old bone cells and replaces them with new ones. Some doctors now believe that interfering with this process may cause bones to weaken over time, however.
Analysts predicted that the new warning might provide a boost for Amgen's new osteoporosis drug Prolia, which is not in the bisphosphonate family.